Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Glucocorticoids (GCs) are the mainstay of treatment for many conditions in childhood and their use in a wide variety of diseases means that many clinicians will prescribe steroids to and/or manage children on GC therapy. However, all clinicians should be alert to the possibility that GCs can have significant side effects, notably adrenal suppression. Chronic GC treatment, through negative feedback on the hypothalamus/pituitary, leads to a reduction in hypothalamic corticotrophin-releasing hormone and pituitary adrenocorticotropic hormone (ACTH) production. Over weeks to months this can result in the progressive atrophy of cortisol-producing cells in the adrenal gland, an inability to produce normal levels of cortisol in response to ACTH stimulation and secondary adrenal insufficiency (figure 1). Patients with adrenal suppression may remain well if their normal GC requirements are provided by the GC treatment itself; however, in some cases, this is inadequate and symptoms of adrenal insufficiency may occur.1 Furthermore, in the presence of adrenal atrophy, acute withdrawal of treatment (whether deliberate cessation of therapy or an inability to tolerate usual treatment) or the addition of an acute stressor, for example, an intercurrent illness, in individuals who are unable to mount an appropriate cortisol response will lead to symptoms of adrenal insufficiency and potentially result in adrenal crisis. Importantly, adrenal suppression can persist for some time, so that full hypothalamic–pituitary–adrenal axis recovery after stopping GC therapy may take more than a year.
Competing interests None declared.
Provenance and peer review Commissioned; externally peer reviewed.
- Original article